Warfarin and Acetaminophen Interaction

Markus G. Gebauer, PhD, Karin Nyfort-Hansen, BPharm., Philip J. Henschke, MB BS, Alexander S. Gallus, MB BS

Disclosures

Pharmacotherapy. 2003;23(1) 

In This Article

Abstract and Introduction

A 74-year-old man who was receiving warfarin for atrial fibrillation experienced an abrupt increase in his international normalized ratio (INR) after taking acetaminophen. To investigate this effect, the patient's anticoagulation therapy was stabilized, and he was given acetaminophen 1 g 4 times/day for 3 days. His INR rose from 2.3 before receiving acetaminophen to 6.4 on the day after acetaminophen was discontinued. Warfarin was stopped for 2 days, and the patient's INR returned to 2.0. Warfarin was restarted at the same dosage, and his INR remained within 2.0-3.0 for 6 months. Factor VII activity decreased from 29.4% before acetaminophen therapy to 15.5% when his INR was 6.4, and factor X activity fell from 27.0% to 20.2%. His warfarin plasma concentration was 1.54 µg/ml before acetaminophen compared with 1.34 µg/ml when his INR was 6.4. No significant changes in drug intake, clinical status, diet, or lifestyle were noted. Changes in INR of this magnitude with the addition of another drug during stable anticoagulation therapy suggest a drug interaction. The lack of an increase in warfarin plasma concentration associated with the increased INR suggests a possible pharmacodynamic mechanism for this interaction. Acetaminophen or a metabolite may enhance the effect of oral coumarin anticoagulants by augmenting vitamin K antagonism. Thus, the anticoagulant effect of warfarin may be significantly elevated after only a few days of acetaminophen therapy. Patients receiving warfarin should be counseled to have their INR monitored more frequently when starting acetaminophen at dosages exceeding 2 g/day.

Acetaminophen is the preferred analgesic over aspirin and nonsteroidal antiinflammatory drugs for patients treated with warfarin because it lacks the potential to induce gastrointestinal bleeding and has no antiplatelet activity.[1] Evidence suggests, however, that oral anticoagulation therapy with vitamin K antagonists, such as warfarin, may be potentiated by acetaminophen.[2,3,4] Before the introduction of the international normalized ratio (INR), 62 patients receiving oral anticoagulation therapy, including warfarin, dicoumarin, phenprocoumon, and anisindione, were treated with acetaminophen 650 mg 4 times/day.[2] The mean prothrombin time in a group of 12 of these patients treated for 4 weeks was prolonged from 23.1 to 28.4 seconds (control 13 sec), corresponding approximately to an INR increase of 1.0-1.5 units. The remaining 50 patients were treated for 2 weeks; their mean prothrombin time increased by 3.6 seconds.[2]

A Dutch study of 20 patients treated with coumarin anticoagulants also showed a small but statistically significant prolongation of mean prothrombin time after concurrent treatment with acetaminophen 500 mg 4 times/day.[3] A study of 15 healthy volunteers who were first anticoagulated on warfarin and then treated with acetaminophen 4 g/day demonstrated a further prolongation of the prothrombin time.[4] A second study of healthy volunteers reversed the order of drug treatment: 20 subjects received treatment with acetaminophen 4 g/day for 22 days.[5] On days 2 and 16 of this regimen, a single dose of warfarin 20 mg was administered. The disposition of warfarin was not affected.

In a recent case-control study of an outpatient population in which 93 instances of an INR exceeding 6.0 were identified, the finding was associated with a 10-fold increase in the likelihood of acetaminophen use at a cumulative dose of more than 9 g/week.[6] A limitation of the retrospective, nonrandomized design was that the influence of confounding factors could not be controlled.[7,8,9]

Despite the evidence of all these studies, considerable conjecture remains about a possible interaction between acetaminophen and warfarin, largely because a plausible mechanism remains elusive and because the interaction is observed inconsistently in clinical practice. In the last decade the patient population receiving oral anticoagulation therapy has increased and aged significantly, foremost as a result of the use of warfarin to prevent ischemic stroke in atrial fibrillation.[10] Many of these patients have comorbidities, such as osteoarthritis, for which acetaminophen is the preferred analgesic. The potential for an interaction between warfarin and acetaminophen is an important clinical issue for these patients, who may be at risk of excessive anticoagulation.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....